CSN Login
Members Online: 4

Is it normal for them to be impatient short tempered and mean

oweavie
Posts: 1
Joined: Aug 2009

My Father has become mean very impatient and short tempered is this something that should be expected and is it gonna get worse. I am trying to be supportive but am finding it harder with this new attitude.

sue Siwek
Posts: 281
Joined: Jun 2009

first of all he is afraid. secondly, he is most likely on a steroid to control the tumor while he has treatment. it probably is decadron, a steroid. typically steroids can cause agitation and combined with facing his possible mortality it is making life difficult for all of you. it is tough for the care givers. my husband is nearly a 10 yr. survivor of a grade 3 anaplastic astrocytoma, the hardest part was at the begining once things settle in it should be better. be availiable but give him his space, he needs it and you need it. keep posting on this site there is a wealth of information and support.

palmyrafan's picture
palmyrafan
Posts: 398
Joined: Mar 2011

I agree with Sue. If your father is undergoing treatment he is most likely on a steroid of some type, probably Decadron. Please be advised that there is a medical condition that is just now starting to get the recognition it deserves and it is called: Steroid Psychosis. This usually applies to those on Decadron because the side effects of the medication are insidious. I have read many cancer boards and many boards in general concerning Decadron and everyone seems to have many of the same reactions and experiences, myself included when I was on it.

Also, remember that your father has had his whole world turned upside down with the diagnosis. He is scared, confused, in denial, angry and unsure. All normal symptoms of a diagnosis like this. It is also not unusual to have these emotions over and over again. He may even appear to accept what is going on only to then turn around and be in denial again.

The best thing to do, if he will do it, is to get him in some kind of therapy. My doctors all prescribed it and told me they could not treat me unless I agreed to get into therapy. It was the best prescription I ever received. I found a therapist who specializes in chronic and terminally ill patients and she has a MSW. She also happens to by my family physician's wife so it makes my whole treatment plan easier for me and for them. It lets me have someone to bounce things off of and sometimes just to say, "is this normal" If he doesn't want to try individual therapy, look into a local support group where he can talk to others who are just like him and have some of the same issues as he does. It will help him understand what is going on and what to expect.

Also, know that you can come on the boards here and ask any question. There are no dumb questions, just unanswered ones.

Best of luck to you and your father.

Teresa

nannyslilangel's picture
nannyslilangel
Posts: 9
Joined: Jul 2009

my name is Lisa and I have a JPA brain tumor. When i had to take the steroids they made my whole body hurt done into the bone. They also made me have lots of mood swings. Tell your dad that you love him and will be with him always and forever. Whether he needs to scream, cry, or just let out a loud yell.
The best of luck to your father, he is in my prayers. For you...HANG IN THERE! He needs you as much as you need him!
LOTS OF HUGS!!!!
Lisa

Kimberlyann72
Posts: 6
Joined: May 2011

I believe it is the steroids, my dad has times like that but we got him on lorazipam and it is helping. He just had surgery.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network